View Full Version : Post hair transplant minoxidil usage

06-23-2010, 12:33 PM
I had a hair transplant a week ago, and the transplanted hairs are growing, without anything noticeable falling out yet, except very minimal loss of existing miniaturized hairs in the recipient region.

I am concerned about the transplanted hairs falling out as I read they usually do after a couple weeks of the transplant.

I have been using 5% minoxidil Rogaine foam for 1 month before the transplant.

Is it ok to continue the minoxidil usage right now? I don't want to disturb the grafts.

Will minoxidil usage prevent the grafts from falling out? I found some research on this but not too much.

Overall, is it better off if I use minoxidil right now or not? I don't mind if the grafts fall out and then take a couple months to grow, if the long term benefit is that more transplanted hairs will survive.

I am not using Propecia.

06-23-2010, 01:46 PM
First, check with your doctor to see what he/she advises about Rogaine after a Hair Transplant. Dr. McAndrews often advises patients to start using Rogaine about 2 weeks after the procedure. It won't really keep the grafted hairs from falling out, but it can help stimulate the new follicles to start growing a little faster.

Anecdotally, our patients who used Rogaine before surgery, then started again 2 weeks after their procedure, usually see improvement earlier than patients who don't use Rogaine. Ultimately, it won't change the outcome, but it may help you get there a little faster.

Good luck!

06-24-2010, 03:48 AM
Make sure you have healed up fully then you can start to apply IMHO. 2 weeks post op should be fine, then just start applying it gradually. :cool:

06-25-2010, 03:16 PM
Most docs who recommend the use of minoxidil post-op do so to jump start the regrowth. Usually it takes 3-4 months for regrowth to manifest and minioxidil can facilitate it quicker in some patients. It can also also help to minimize shockloss in some patients however results are very hit and miss. It really cannot hurt.

The initial use of minoxidil and Propecia can promote shedding in some patients. IMHO it is better to start either or both medications a good 6-9 months if not one year before surgery. When starting these meds well ahead of surgery, the chances of commencing a large shed is minimized so resuming minoxidil two weeks after surgery is not such a shock to the hair follicles.

A massive shed is the result of a large percent of one's hair follicles going into the resting/dormant phase. Sometimes male patients contact me wondering why their hair is falling out in massive amounts after starting Propecia or minoxidil for the first time. They think Propecia is causing massive hairloss which is not true. The massive shed is only temporary and the hair follicles will cycle back to the growth (anagen) phase once again. But unless patients are aware of this, they tend to give up and think Propecia is working against them which in most cases is not true.

Some docs believe that diffused thinners are wise to start Propecia well ahead of surgery to help guard against massive shockloss post-op.

Dr. Glenn Charles
06-30-2010, 07:01 PM
I tell my patints that they can start using the Rogaine as soon as all the scabs have fallen off. Usually this happens between 5-8 days post-op. At 2 weeks post-op you would be very safe.